Alert archive / Louisiana / Tornado Warnings in 2024
Tornado Warning 37, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at May 16, 2024, 9:10 PM CDT for Cameron Parish, Vermilion Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2024, 9:10 PM CDT (02:10 UTC)
- Expired
- May 16, 2024, 9:34 PM CDT
- In force
- 24 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Cameron Parish, LA, Vermilion Parish, LA
The radar
The Lake Charles radar (KLCH), 60 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:39 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1243 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 496 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 18.2
The text
As transmitted.
542
WFUS54 KLCH 170210
TORLCH
LAC023-113-170245-
/O.NEW.KLCH.TO.W.0037.240517T0210Z-240517T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
910 PM CDT Thu May 16 2024
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
East central Cameron Parish in southwestern Louisiana...
West central Vermilion Parish in southwestern Louisiana...
* Until 945 PM CDT.
* At 909 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Lowry, or 10 miles southwest of
Klondike, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Cameron and west central Vermilion Parishes, including
the following locations... Florence Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2987 9282 2996 9277 2991 9243 2971 9254
TIME...MOT...LOC 0209Z 292DEG 33KT 2990 9273
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Stigger/872 follow-up statements
672
WWUS54 KLCH 170222
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
922 PM CDT Thu May 16 2024
LAC023-113-170245-
/O.CON.KLCH.TO.W.0037.000000T0000Z-240517T0245Z/
Cameron LA-Vermilion LA-
922 PM CDT Thu May 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR EAST
CENTRAL CAMERON AND WEST CENTRAL VERMILION PARISHES...
At 922 PM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles northeast of Rockefeller Wildlife Range, moving
southeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Cameron and west central Vermilion Parishes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2982 9273 2990 9267 2985 9246 2971 9254
TIME...MOT...LOC 0222Z 305DEG 34KT 2981 9262
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Stigger/87253 WWUS54 KLCH 170234 SVSLCH Severe Weather Statement National Weather Service Lake Charles LA 934 PM CDT Thu May 16 2024 LAC023-113-170244- /O.CAN.KLCH.TO.W.0037.000000T0000Z-240517T0245Z/ Cameron LA-Vermilion LA- 934 PM CDT Thu May 16 2024 ...THE TORNADO WARNING FOR EAST CENTRAL CAMERON AND WEST CENTRAL VERMILION PARISHES IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Tornado Watch remains in effect until midnight CDT for southwestern Louisiana. && LAT...LON 2982 9273 2990 9267 2985 9246 2971 9254 TIME...MOT...LOC 0232Z 292DEG 33KT 2977 9250 $$ Stigger/87
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 6:15 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 16, 6:15 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
615 PM CDT Thu May 16 2024
...New AVIATION...
.SHORT TERM...
(Tonight through Saturday night)
Issued at 205 PM CDT Thu May 16 2024
The warm front is currently lifting across the region with a rapid
destabilization of the atmosphere underway. CAMs show a robust
and rapid development of showers and storms with multiple focus
areas. The first area will be an east/west oriented MCS walking
south that will move into central LA and inland SETX this evening.
The second focus will be in the broader warm sector south of the
lifting warm front.
Numerous showers and storms will rapidly intensify and drift/merge
into the MCS walking south. This will enhance the overall flash
flood threat as training convection could lead to impressive
1hr/3hr totals, especially where cell mergers are able to push
instantaneous rainfall rates in the 5-7" range. With already
saturated grounds and elevated/flooded waterways, it will not take
much for significant flash flooding. In fact, we have much of the
area in a moderate and high risk for this very threat. These High
Risk days are exceedingly rare and account for the majority of
flood fatalities. We can not emphasize enough how quickly things
could go south as the evening wears on. Flash flooding is even
more dangerous at night.
For the severe threat, there is a Tornado Watch until 11pm for the
entire area. Tornadoes will be possible with any QLCS circulation
and/or supercell along/just south of the lifting warm front.
Damaging winds and large hail will also pose a threat this evening
withe modest HREF probabilities showing wind gusts in excess of
50kts and localized areas upwards of 60kts possible. The focus
area seems to be along the I-10 corridor.
With regards to rainfall amounts, widespread 2-6 inches are
likely, which is supported by all guidance with HREF
LPMM/HRRR/Other high res CAMs showing a reasonable worst case (90%
exceedance) scenarios of approaching 12" of rain. Highest
probabilities for these totals exists across inland SETX and into
central LA.
Now for the second round from Friday afternoon into Friday evening
and early Saturday morning. This situation will be different as SW
flow increase across the area with robust upper level diffluent
flow. This overall synoptic pattern remains stationary for some
time, which will allow significant and sustained moisture
advection streaming across the region. While severe weather is
possible, flash flooding remains the biggest threat. PWAT values
could reach into the 2.0 to 2.25"+ range with favorable and
efficient ingredients for intense rainfall rates and training.
ECMWF EFFI values point to significant rainfall totals, which
further adds to the building confidence in the second round. As
always, there remains some uncertainty as to where the axis of
heaviest rainfall sets up. Currently guidance suggest this will
fall primarily over Acadiana and generally east of a line from
Lake Charles to Opelousas. Several more inches of rain will be
possible in these areas with new/renewed/worsening flash flooding
impacts. It is likely some areas will overlap seeing significant
rainfall from round 1 and 2, thus increasing their flood risk.
Finally by early Saturday morning, much of the activity should be
exiting the region. Lingering showers/storms will be possible
over Acadiana, but much of the area dry.
&&
.LONG TERM...
(Sunday through next Wednesday)
Issued at 205 PM CDT Thu May 16 2024
The start of next week will be dominated by high pressure that will
settle overhead. The high pressure will remain our main weather
feature through Wednesday. Clear skies and south winds will lead to
widespread low 90-degree highs across the region, with dew points in
the mid-70s. This will lead to heat index values in the upper 90s
and even a few inland areas feeling like the triple digits.
Long-range models are starting to hint at another round of rain on
Thursday as a disturbance moves across the region. It is still way
too far out to give any specifics, but we could see our temperatures
dip down back into the upper 80s.
&&
.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Thu May 16 2024
An upper level disturbance will move east across the forecast area
this evening and tonight and bring a likely meso complex of storms
with it. Have tried to time this feature as best as possible.
Gusty winds, lower visibilities with heavy rainfall and low
ceilings will be possible with the storms, with IFR conditions.
Expecting a break after 17/06z, with the potential for more storms
on Friday afternoon.
Rua
&&
.MARINE...
Issued at 205 PM CDT Thu May 16 2024
Widespread showers and thunderstorms will develop across the
coastal waters this evening and continue into Friday evening as a
low pressure system moves across the area. Onshore flow will
between 15 and 20 knots will continue this evening as the low
approaches increasing seas to 3-5 feet. Winds and seas could be
significantly stronger in the vicinity of storms. Winds will
weaken by Friday afternoon with seas gradually falling through the
weekend. No precip is expected this weekend through next week as
light onshore flow prevails.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 65 81 66 87 / 90 40 40 30
LCH 70 85 70 87 / 80 50 50 20
LFT 72 89 71 87 / 80 60 60 40
BPT 72 85 69 89 / 70 40 40 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through late Friday night for LAZ027>033-044-045-
141>143-152-241>243.
TX...Flood Watch through late Friday night for TXZ180-201-259>262-515-
516-615-616.
GM...None.
&&
SHORT TERM...78
LONG TERM....14
AVIATION...07In the hours before
Local storm report, May 16, 6:00 PM CDT, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
600 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM Hail 7 NW Washington 30.68N 92.15W
05/16/2024 E0.70 Inch St. Landry LA Public
Pea to dime size hail reported with some
minor accumulation of hail.
&&
78Local storm report, May 16, 8:36 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
836 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM Tstm Wnd Gst 2 S Port Arthur 29.87N 93.93W
05/16/2024 M39 MPH Jefferson TX Buoy
Buoy station PORT2 Port Arthur, TX.
&&
MKCLocal storm report, May 16, 8:46 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
846 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM Tstm Wnd Gst 4 E China 30.05N 94.27W
05/16/2024 M55 MPH Jefferson TX Public
Report of wind gust to 55 MPH east of China.
&&
MKCLocal storm report, May 16, 8:49 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
849 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Flash Flood Kirbyville 30.66N 93.89W
05/16/2024 Jasper TX Mesonet
The gauge Pin Oak Creek (pikt2) at South
Elizabeth Ave in Kirbyville is half a foot
above flood stage. It rose 5 feet in the
last 3 hours.
&&
CS/87Local storm report, May 16, 8:57 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
857 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM Tstm Wnd Gst 5 S Lake Charles 30.13N 93.22W
05/16/2024 M55 MPH Calcasieu LA ASOS
ASOS station KLCH Lake Charles.
&&
MKCSpecial weather statement, May 16, 9:01 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
901 PM CDT Thu May 16 2024
LAZ030-031-073-074-141-142-241-242-170245-
West Cameron LA-Southern Calcasieu LA-Allen LA-Beauregard LA-
Southern Jefferson Davis LA-Northern Calcasieu LA-
Northern Jefferson Davis LA-East Cameron LA-
901 PM CDT Thu May 16 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL CAMERON...CENTRAL
JEFFERSON DAVIS...SOUTHEASTERN BEAUREGARD...EASTERN CALCASIEU AND
SOUTHWESTERN ALLEN PARISHES THROUGH 945 PM CDT...
At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elton to near Evangeline to Thornwell to
near Creole to near Cameron. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Charles, Cameron, Westlake, Welsh, Iowa, Kinder, Oberlin,
Fenton, Reeves, Grand Lake, Moss Bluff, Lake Charles Regional
Airport, Hacketts Corner, Topsy, Lebleu Settlement, Gillis, Leblanc,
Sweet Lake, Buller, and Harmony.
This includes the following highways...
Interstate 10 in Louisiana between mile markers 25 and 56.
Interstate 210 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Louisiana.
&&
LAT...LON 2979 9333 2980 9333 2979 9335 2982 9360
3019 9332 3062 9319 3067 9280 3032 9272
3010 9294 2977 9321
TIME...MOT...LOC 0201Z 285DEG 38KT 3053 9268 3034 9260 3008 9278 2977
9319 2979 9336
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CalhounThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:13 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 62 min |
| May 16, 7:16 PM CDT | Flash Flood Warning | LCH | Allen, Beauregard | 3 hr |
| May 16, 7:18 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 27 min |
| May 16, 7:26 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Avoyelles, Evangeline, Jefferson Davis, Lafayette and 3 more | 64 min |
| May 16, 7:39 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Calcasieu, Jefferson Davis | 51 min |
| May 16, 7:41 PM CDT | Special Marine Warning | LCH | 34 min | |
| May 16, 7:52 PM CDT | Flash Flood Warning | LCH | Beauregard, Calcasieu | 2 hr |
| May 16, 7:52 PM CDT | Special Marine Warning | LCH | 68 min | |
| May 16, 8:15 PM CDT | Special Marine Warning | LCH | 90 min | |
| May 16, 8:21 PM CDT | Tornado Warning | LCH | Calcasieu, Jefferson Davis | 7 min |
| May 16, 8:26 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Calcasieu, Evangeline, Jefferson Davis, Vermilion | 49 min |
| May 16, 8:31 PM CDT | Flash Flood Warning | LCH | Allen, Calcasieu, Jefferson Davis | 104 min |
| May 16, 8:38 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron, Jefferson Davis | 37 min |
| May 16, 8:45 PM CDT | Special Marine Warning | LCH | 60 min | |
| May 16, 8:56 PM CDT | Flash Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 3 hr |
| May 16, 9:01 PM CDT | Special Weather Statement | LCH | Allen, Cameron, Jefferson Davis | 44 min |
| May 16, 9:06 PM CDT | Severe Thunderstorm Warning | LCH | Cameron, Vermilion | 39 min |
| May 16, 9:13 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Cameron, Evangeline, Iberia, Jefferson Davis, Lafayette and 3 more | 47 min |
| May 16, 9:27 PM CDT | Tornado Warning | LCH | Lafayette, Saint Martin | 18 min |
| May 16, 9:30 PM CDT | Special Marine Warning | LCH | 60 min | |
| May 16, 9:40 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Martin, St. Mary, Vermilion | 35 min |
| May 16, 9:47 PM CDT | Tornado Warning | LCH | Iberia, Saint Martin | 28 min |
| May 16, 9:49 PM CDT | Flash Flood Warning | LCH | Acadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more | 2 hr |
| May 16, 10:02 PM CDT | Severe Thunderstorm Warning | LCH | Saint Landry, Saint Martin | 12 min |
| May 16, 10:07 PM CDT | Areal Flood Warning | LCH | Acadia, Allen, Beauregard, Calcasieu, Jefferson Davis, Vernon | 7 hr |
| May 16, 10:12 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Martin, St. Mary | 63 min |
| May 16, 10:28 PM CDT | Special Marine Warning | LCH | 62 min | |
| May 16, 10:48 PM CDT | Flash Flood Warning | LCH | Iberia, Saint Martin, St. Mary | 3 hr |
| May 16, 11:10 PM CDT | Severe Thunderstorm Warning | LCH | Saint Martin, St. Mary | 35 min |
| May 16, 11:41 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, St. Mary | 34 min |
| May 16, 11:59 PM CDT | Special Marine Warning | LCH | 31 min | |
| May 17, 12:01 AM CDT | Areal Flood Warning | LCH | Acadia, Allen, Evangeline, Lafayette, Saint Landry, Saint Martin | 5 hr |
| May 17, 12:15 AM CDT | Special Weather Statement | LCH | Assumption | 30 min |
| May 17, 12:25 AM CDT | Severe Thunderstorm Warning | LCH | Saint Martin, St. Mary | 35 min |
Nearby
Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.